What is Amantadine Poisoning? (with pictures)

Mary McMahon
Mary McMahon
Symptoms of amantadine poisoning may include fluid in the lungs, or pulmonary edema.
Symptoms of amantadine poisoning may include fluid in the lungs, or pulmonary edema.

Amantadine poisoning is an acute condition caused by an overdose of amantadine, a drug which is used to treat some viruses, especially influenza, along with Parkinson's Disease. This condition attracted a great deal of popular attention in 2008, when it was featured in the television series House. While there is no treatment for amantadine poisoning, there are some supportive therapies which can be used to make the patient more comfortable, and sometimes the effects can be reversed if the condition is caught early enough.

Amantadine may be used to treat influenza.
Amantadine may be used to treat influenza.

This drug is an anticholinergic, which means that it interferes with acetylcholine, a neurotransmitter which plays a critical role in the central nervous system. The way in which amantadine works against viruses and Parkinson's Disease is not fully understood, but it has been proven effective. Even at the recommended dose, amantadine comes with some dangerous side-effects, including suicidal behavior and a variety of central nervous system problems like anxiety, shaking, and blurred vision. It is also dangerous to withdraw amantadine rapidly: patients must be tapered off the drug.

Supportive therapies for amantadine poisoning include the use of a ventilator to help the patient breathe.
Supportive therapies for amantadine poisoning include the use of a ventilator to help the patient breathe.

If someone takes too much amantadine, he or she can get amantadine poisoning, characterized by heart arrhythmia, respiratory distress, and pulmonary edema, in which the lungs fill with fluid. The drug also overloads the liver and kidneys, which can lead to urine retention. In the instance of a single overdose, accidental or not, stomach pumping can sometimes prevent the seizures and eventual coma associated with amantadine poisoning, but when a patient has overdosed over an extended period of time, the condition can be much harder to treat.

An overdose of amantadine may result in blurred vision and other problems with the central nervous system.
An overdose of amantadine may result in blurred vision and other problems with the central nervous system.

Supportive therapies include the use of a ventilator to help the patient breathe, and administration of fluids through intravenous needles. Physostigmine, a drug which is used to treat a variety of anticholinergic overdoses, can sometimes also help with this poisoning. In the case of the famous House episode, the patient was doomed because her kidneys were already in failure before the onset of poisoning, but amantadine poisoning is not necessarily always fatal.

CPR may be necessary if the person suffering an amatadine overdose is not breathing.
CPR may be necessary if the person suffering an amatadine overdose is not breathing.

Prevention of amantadine poisoning involves taking only the recommended dose, and providing the prescribing doctor with a list of medications in use, along with medical problems. The use of amantadine is contraindicated in people with liver and kidney problems or a history of seizures, and mixing certain medications with amantadine can be a very bad idea. When seeking medical treatment for any condition, including a case of suspected poisoning, being able to provide medical personnel with a list of medications in use and their dosages can be critical.

Mary McMahon
Mary McMahon

Ever since she began contributing to the site several years ago, Mary has embraced the exciting challenge of being a researcher and writer. Mary has a liberal arts degree from Goddard College and spends her free time reading, cooking, and exploring the great outdoors.

Mary McMahon
Mary McMahon

Ever since she began contributing to the site several years ago, Mary has embraced the exciting challenge of being a researcher and writer. Mary has a liberal arts degree from Goddard College and spends her free time reading, cooking, and exploring the great outdoors.

You might also Like

Readers Also Love

Discussion Comments

anon965791

What is the dose of Physostigmine as an antidote for amantadine?

burcidi

So how much amantadine is too much?

What's the recommended dose for fatigue?

serenesurface

My brother has MS and takes amantadine. When I saw that House episode, it freaked me out!

I actually went to speak to his doctor to make sure that none of his other medications counteract with the amantadine. Thankfully, they don't and my brother isn't on a high dose either.

Interestingly, the doctor said that he had three other patients come in that week because they were so scared by the House episode. I guess that episode really made people aware of amantadine's potential risks.

stoneMason

It's true that some people are not aware of the possible side effects and contradictions of all the medications they are taking. But I think that sometimes, it becomes inevitable, such as if you have kidney problems that you are not aware of.

Someone who knows that their kidney is not very healthy will also know not to use medications like amantadine. Physicians who know about their patient having such health issues will not prescribe it either. But what if neither one of them are aware?

The fact is that sometimes, people don't get to know that they have a problem with their kidneys until they have a serious problem like amantadine poisoning. And unfortunately, it can be too late to prevent further damage.

anon281239

Does amantadine not show up in a tox screen?

Post your comments
Login:
Forgot password?
Register:
    • Symptoms of amantadine poisoning may include fluid in the lungs, or pulmonary edema.
      Symptoms of amantadine poisoning may include fluid in the lungs, or pulmonary edema.
    • Amantadine may be used to treat influenza.
      Amantadine may be used to treat influenza.
    • Supportive therapies for amantadine poisoning include the use of a ventilator to help the patient breathe.
      Supportive therapies for amantadine poisoning include the use of a ventilator to help the patient breathe.
    • An overdose of amantadine may result in blurred vision and other problems with the central nervous system.
      An overdose of amantadine may result in blurred vision and other problems with the central nervous system.
    • CPR may be necessary if the person suffering an amatadine overdose is not breathing.
      CPR may be necessary if the person suffering an amatadine overdose is not breathing.